Drought, Valley
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During July 2023, at least parts of 22 of the 24 South Central Nebraska counties spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted. July marked the 18th-consecutive month with at-least-D2 plaguing portions of the local area, the 12th-straight month with at-least Extreme Drought (D3) afflicting some of the area, and the fourth consecutive month with worst-off Exceptional Drought (D4) maintaining its dire presence within a handful of eastern counties. That being said, on a fortunate note the overall-highest July rain totals happened to target the heart of the D4 area, helping to significantly whittle down the areal coverage of this worst-off category during the month. However, while many eastern locales experienced overall-positive drought trends during July, for South Central Nebraska as a whole it was actually a month of highly variable rainfall...including some places that were quite dry (see below for more specific precipitation details). Focusing on county-level USDM drought category specifics during July, the majority of South Central Nebraska remained stable/unchanged. However, portions of several far eastern counties (including most of Polk/York/Fillmore) along with pockets of a few far south central counties realized one-category improvement. One-category degradation was more limited in scope, mainly confined to southern sections of Webster, Nuckolls and Thayer counties in far southeast parts of the area. Digging into the details, the month began with the drought situation standing as follows: 1) Worst-off D4 encompassed much of the eastern one-fourth of the area (including all of Polk, Hamilton, York and Fillmore counties)...2) A relatively narrow buffer zone of D3 resided along the periphery of the D4 (including all of Adams and most of Hall counties)...3) The remainder of locations sported a varied mix of D2/D1, but with Gosper/Phelps being the only counties entirely assigned better-off D1. During July, most all categorical changes occurred with the second and third USDM issuances of the month, highlighted by a widespread one-category improvement (from D4 to D3) in eastern areas...including complete removal of D4 from Fillmore County along with large parts of Polk, York, Merrick and Clay counties. On another, more localized positive note farther west, a portion of southern Harlan County improved from D1 to Abnormally Dry D0, marking the first time since late-February that any part of South Central Nebraska was void of a D1-or-worse drought category. On a negative note, one-category degradation (from D2 to D3) unfolded in southern parts of Webster, Nuckolls and Thayer counties. At month's end, the drought situation had evolved to the following: 1) Despite a noticeable reduction in its areal coverage, worst-off D4 still encompassed most of Hamilton County, along with smaller portions of all bordering counties (along with parts of Nance County)...2) A fairly large area of D3 dominated the majority of counties along/east of Highway 14, along with large portions of Adams/Hall counties along Highway 281...3) The vast majority of the remainder of South Central Nebraska featured a varied mix of D2/D1, with D1 most prevalent in the southwest quadrant of the area...4) A small part of southern Harlan County boasted best-off D0.
Turning to July 2023 rainfall details, considerable variability was certainly the theme. The majority of the 24-county domain registered anywhere from 1.75-6.50 inches...generally 50-180 percent of normal. It was a relatively even-split between above/below normal totals, and while merely only around 5% of the area was drenched with at least twice-normal rainfall, on a positive note, no more than around 10% of the area suffered through amounts less than one-half of normal. In sharp contrast to recent preceding months, the overall-heaviest rain targeted far eastern counties (particularly Polk/York/Fillmore), along with parts of mainly Valley/Greeley counties in the far north. In contrast, many of the overall-lowest totals were clustered within a handful of south central/southeast counties such as Kearney/Adams/Webster/Nuckolls. Per around 170 NWS and NeRAIN/CoCoRaHS observers, some of the paltriest July rainfall totals included: 1.15 near Red Cloud, 1.36 near Nelson, 1.41 eight miles northwest of Superior and 1.42 in Kenesaw. In sharp contrast, among the very-highest monthly tallies featured: 9.14 near Waco, 8.27 in North Loup, 8.20 near McCool Junction and 7.52 near Elba. Based on official long-term NWS Cooperative Observer data, one of the most remarkable July turnarounds occurred near York, where the monthly rainfall of 7.31 at York 3N eclipsed the cumulative precipitation for the ENTIRE preceding six months of January-June (6.97).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1205 AM CDT Sat Jul 1 2023 ...Aviation Update... .DISCUSSION...(This evening through Friday) Issued at 345 PM CDT Fri Jun 30 2023 Key Messages: * Severe thunderstorms are possible across the area beginning late this afternoon and continuing into tonight. * Showers and thunderstorms are possible for Saturday but severe weather is not expected. Temperatures will be cooler for Saturday. * Warmer and drier conditions are expected beginning Sunday. Rain and storm chances return on Monday, and temperatures begin cooling again on Wednesday. Today and tonight... An upper trough centered just to the west of the region is beginning to move over the Central Plains. This has resulted in an increase in upper lift over north central Kansas and south central Nebraska. Showers and thunderstorms are expected to develop late this afternoon into this evening and continue into the overnight hours. The CAPE and 0 to 6 km wind shear are currently fairly high across the area. The CAPE will weaken some this evening. Models are differing some on when the convection will begin but confidence is fairly high that showers and thunderstorms will move across most of the area this evening into tonight. Severe thunderstorms will be possible beginning late this afternoon into the overnight period. Hail up to the size of ping pong balls and 60+ mph winds are possible. Heavy rainfall leading to localized flash flooding is possible this evening and overnight. Temperatures today will continue to cool with highs ranging from the upper 70s to the upper 80s. Temperatures across parts of the area today are being kept cooler due to cloud cover. Low temperatures tonight will range from the upper 50s to upper 60s. Saturday... The upper trough will continue passing over the Central Plains on Saturday with rain and thunderstorms remaining possible. Even though CAPE values will be fairly high on Saturday, wind shear and mid- level lapse rates will be low so severe weather is not expected. Cooler air will move into the area on Saturday with highs in the mid 70s to mid 80s. Sunday through next Friday... Warmer and drier conditions are expected for Sunday as the upper trough passes to the east of the region. Temperatures will warm up into the mid 80s to lower 90s. An upper disturbance will move overhead on Monday possibly bringing some showers and thunderstorms. Temperatures on Monday will continue to heat up with highs in the upper 80s to mid 90s. An upper trough moving over the Northern Plains on Tuesday will bring a cold front into the region. This front will not have much impact on temperatures until Wednesday. Highs on Tuesday will likely range from the upper 80s to mid 90s. High temperatures on Wednesday will range from the mid 70s to near 90 degrees with rain and storm chances increasing. Temperatures continue to cool on Thursday with highs ranging from the lower 70s to near 80 degrees. Rain and thunderstorm chances continue as an upper disturbance moves over the area at the base of the upper trough. Temperatures will begin to warm back up next Friday. Low temperatures will generally be in the 50s and 60s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1140 PM CDT Fri Jun 30 2023 The models bring in a couple rounds of -SHRA/VCTS to the TAF sites over the next 18hrs or so. Timing wise, models have precip this morning and again in the afternoon before the upper trough moves off this evening. If we get some more precip overnight, the HRRR is hinting at some patchy MVFR/IFR around GRI. Will keep it MVFR for now, but wouldn't be surprised if something drifted into the TAF sites this morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 1035 PM CDT Fri Jun 30 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1035 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will remain possible across the outlook area through the rest of tonight...and while a few may be on the strong side, severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Off and on thunderstorm chances are expected through the extended forecast period with a break in activity possible on Sunday through the morning hours Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through the rest of tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Preliminary Local Storm Report
National Weather Service Hastings NE
853 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Hail 8 SSE Osborne 39.34N 98.64W
06/30/2023 M1.50 inch Osborne KS Trained Spotter
Ongoing ping pong ball sized hail.
&&
SRPreliminary Local Storm Report
National Weather Service Hastings NE
854 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Hail 6 SSE Osborne 39.37N 98.66W
06/30/2023 E0.88 inch Osborne KS Trained Spotter
Ongoing dime to nickel sized hail.
&&
SRSpecial Weather Statement
National Weather Service Hastings NE
929 PM CDT Fri Jun 30 2023
KSZ019-010300-
Mitchell KS-
929 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Mitchell County
through 1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Beloit around 935 PM CDT.
Other locations in the path of this storm include Asherville and
Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
&&
LAT...LON 3922 9835 3957 9834 3956 9793 3922 9793
TIME...MOT...LOC 0229Z 267DEG 26KT 3938 9817
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiPreliminary Local Storm Report
National Weather Service Hastings NE
933 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Gst 7 E Tipton 39.35N 98.34W
06/30/2023 M59 MPH Mitchell KS Mesonet
&&
ADPPreliminary Local Storm Report
National Weather Service Hastings NE
949 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM Rain 6 NW Loup City 41.34N 99.05W
06/30/2023 M3.60 inch Sherman NE Public
Storm total rainfall approximately 6 NW of
Loup City relayed via EM.
&&
ADPPreliminary Local Storm Report...Summary
National Weather Service Hastings NE
955 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Tstm Wnd Dmg Damar 39.32N 99.58W
06/30/2023 Rooks KS Public
Reported relayed via KAKE of some tree
damage in Damar. Time est from radar.
0725 PM Hail 4 S Stockton 39.38N 99.27W
06/30/2023 E1.50 inch Rooks KS Trained Spotter
Corrects previous hail report from 4 S
Stockton. Report via Twitter of ping pong
ball sized hail, broken windows at this
location. Time estimated from radar.
0728 PM Tstm Wnd Dmg 1 NNE Webster State Par 39.41N 99.45W
06/30/2023 Rooks KS Emergency Mngr
Camper overturned at Webster lake.
0728 PM Hail 1 N Webster State Park 39.41N 99.45W
06/30/2023 E0.75 inch Rooks KS Emergency Mngr
0738 PM Hail 5 WNW Stockton 39.47N 99.36W
06/30/2023 E0.75 inch Rooks KS Emergency Mngr
Pea to Penny sized hail in Stockton.
0739 PM Hail 7 NE Plainville 39.32N 99.22W
06/30/2023 E1.75 inch Rooks KS Public
Report via Facebook of golf ball size hail
accompanied by 30 to 40 MPH winds.
0817 PM Rain 4 N Webster State Park 39.46N 99.45W
06/30/2023 M1.10 inch Rooks KS Trained Spotter
Storm total rain so far.
0848 PM Hail 6 SSE Osborne 39.37N 98.66W
06/30/2023 E0.88 inch Osborne KS Trained Spotter
Ongoing dime to nickel sized hail.
0852 PM Hail 8 SSE Osborne 39.34N 98.64W
06/30/2023 M1.50 inch Osborne KS Trained Spotter
Ongoing ping pong ball sized hail.
0920 PM Tstm Wnd Gst 7 E Tipton 39.35N 98.34W
06/30/2023 M59 MPH Mitchell KS Mesonet
0948 PM Rain 6 NW Loup City 41.34N 99.05W
06/30/2023 M3.60 inch Sherman NE Public
Storm total rainfall approximately 6 NW of
Loup City relayed via EM.
&&The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114566, 1114567, 1114569, 1114570, 1114571, 1114572, 1114573, 1114574, 1114575, 1114576, 1114577, 1114578, 1114579, 1114580, 1114581, 1114582, 1114583, 1114584, 1114585, 1114586, 1114587, 1114588.